Texas, 2022

Heat in Texas, August 3, 2022

August 3, 2022 · NWS SHV · 21 events in 21 counties and zones

An upper ridge was anchored over the Southern Plains on August 3rd, resulting in very hot and humid conditions in place across all of the Four State Region. As a result, afternoon temperatures climbed into the upper 90s and lower 100s across East Texas, with resultant heat indices generally ranging from 105 to 107 degrees.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge was anchored over the Southern Plains on August 3rd, resulting in very hot and humid conditions in place across all of the Four State Region. As a result, afternoon temperatures climbed into the upper 90s and lower 100s across East Texas, with resultant heat indices generally ranging from 105 to 107 degrees. While these hot conditions were again observed on the 4th, greater mixing of dew points correlated to slightly lower heat indices below 105 degrees across East Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 3, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Aug 3, 11:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1225 PM CDT Wed Aug 3 2022

...New AVIATION...

.UPDATE...
Issued at 1013 AM CDT Wed Aug 3 2022

Influence of the upper ridge will be felt more significantly
across Texas and Oklahoma today in the form of mainly hot and dry
conditions with heat index values exceeding 105 degrees. To the
east, a weak upper-level disturbance in the central Gulf of Mexico
will provide enough instability and mixing across portions of
north Louisiana and southern Arkansas to maintain extensive cloud
cover along with a chance of showers and thunderstorms through
this afternoon into early this evening. Although temperatures will
be slightly cooler across these areas, the combination of
temperature and relative humidity values will drive heat index
values above 105 degrees across much of north Louisiana and
southern Arkansas this afternoon. Thus a Heat Advisory remains in
effect through early this evening for the entire region with the
exception of La Salle, Caldwell, and Grant parishes. Ongoing forecast
is in good shape, no update needed at this time. /05/

&&

.SHORT TERM...
(Wednesday through Thursday)
Issued at 332 AM CDT Wed Aug 3 2022

Some low stratus has developed this morning across our eastern
zones as moisture advection continues to be plentiful areawide,
but especially along and east of the I-49 corridor due to the
prevailing southerly flow. As we go through this morning, further
expansion of these low clouds will be possible before they begin
to lift and scatter with sfc heating. Much like the past few days,
daytime heating will serve to enhance convection across much of
our eastern half with an upper disturbance continuing to linger
just to our SE along the northern Gulf coast. This disturbance
will also help to focus additional convection across the lower MS
Valley today while the persistent upper-level ridge out to our
west will be the primary influence across our western zones.
Therefore, pops have been tapered accordingly to reflect the
widely varying rain chances from west to east.

The other focus today will be the increasing temperatures as heat
headlines have become necessary again with our afternoon highs
expected to reach the upper 90s into the lower triple digits over
our western zones. Farther east with more cloud cover and higher
rain chances, temperatures will generally range from the lower to
middle 90s. Despite the milder temperatures in our eastern zones,
dew points will be higher so expect max heat index values to push
above 105 degrees over the vast majority of the region later this
afternoon. Thus, a Heat Advisory is in effect today in all but our
extreme SE parishes where convection should be more concentrated.
After convection gradually diminishes this evening, expect muggy
conditions again overnight with lows in the mid to upper 70s.

Look for similar conditions on Thursday although the center of the
upper ridge axis may shift a bit farther north across the Rockies,
and that may be a more favorable environment for better coverage
of afternoon convection across our region. Therefore, some heat
relief will be possible once again as increasing instability and
moisture combine to produce scattered convection throughout the
afternoon. Unfortunately, it may not be enough to avoid the need
for additional heat advisory headlines on Thursday but will defer
to later shifts on any extensions, pending the result of today's
advisory and how it unfolds with persistence still a major asset
to the forecast this time of year.

/19/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 332 AM CDT Wed Aug 3 2022

Diurnal, seabreeze-driven chances of precipitation will continue
through the weekend into next week as ridging to our northwest
begins to shift into the Great Plains. That said, the beginning of
the medium-range will carry the most widespread precipitation
chances in the long-term period due to troughing that will undercut
the ridge after enters the Great Plains, allowing for some northerly
flow aloft.

This northerly flow will allow a shortwave to propagate south around
the periphery of the ridge and into the Ark-La-Tex, boosting
precipitation coverage as the weekend begins. This northerly flow
will then become easterly later this weekend, with ridging aloft
gradually flattening out by the beginning of next week. After the
ridge weakens, this new pattern will leave the diurnal seabreeze as
the predominant driver of precipitation once again through the
middle of next week, with southerly surface winds and partly cloudy
skies. Maximum temperatures across the Four State Region will remain
in the upper 90s, while minimum temperatures will remain near
normal, reaching the mid-to-upper 70s areawide through the period.

/16/

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Wed Aug 3 2022

VCTS conditions possible across MLU/ELD terminal sites through
04/00Z with conditions improving thereafter. Upper-level ridge
across the region to support VFR conditions through the terminal
forecast period ending 04/18Z with mainly scattered cu field
around 5kft possible this afternoon. Otherwise, south to southwest
winds 5 to 10 knots today to become around 5 knots overnight,
increasing to 5 to 10 knots again on Thursday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  98  76  90 /  10  30  20  50
MLU  74  94  73  91 /  20  50  20  40
DEQ  75  97  72  94 /  10  30  30  40
TXK  79  98  76  93 /  10  30  30  40
ELD  73  92  71  89 /  20  40  30  40
TYR  79 101  78  96 /   0  10  20  30
GGG  78 100  75  91 /   0  20  20  40
LFK  76 100  76  94 /   0  20  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>019.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...05
LONG TERM....16
AVIATION...05
Hazardous weather outlook, Aug 3, 11:00 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1200 PM CDT Wed Aug 3 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>019-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
1200 PM CDT Wed Aug 3 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Afternoon maximum temperatures are forecast to climb into the upper
90s to lower 100s across most of the region this afternoon. High
humidity values will allow for heat index readings to reach or exceed
105 degrees, prompting a Heat Advisory through the evening.

Additionally, some storms may produce brief heavy rainfall and gusty
winds. This threat will primarily exist through early to mid evening
before storms gradually weaken with the loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms will remain possible on
Thursday. Otherwise, thunderstorm chances increase again slightly by
Friday. However, no organized threat of severe weather is expected.
A gradual warming and drying trend will resume thereafter with heat
advisories possibly returning next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

LAZ020>022-041700-
Grant-Caldwell-La Salle-
1200 PM CDT Wed Aug 3 2022

This Hazardous Weather Outlook is for north central Louisiana.

.DAY ONE...This afternoon and tonight.

Afternoon maximum temperatures are forecast to climb into the upper
90s to lower 100s across most of the region this afternoon. High
humidity values will also still allow for heat index readings to
range from 100-105 degrees.

Additionally, some storms may produce brief heavy rainfall and gusty
winds. This threat will primarily exist through early to mid evening
before storms gradually weaken with the loss of daytime heating.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms will remain possible on
Thursday. Otherwise, thunderstorm chances increase again slightly by
Friday. However, no organized threat of severe weather is expected.
A gradual warming and drying trend will resume thereafter with heat
advisories possibly returning next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Bowie

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Red River

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Titus

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Morris

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Cass

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Marion

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Upshur

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Wood

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Wood County
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Smith

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Panola

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Angelina

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 3, 12:00 PM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053578, 1053579, 1053580, 1053581, 1053582, 1053583, 1053584, 1053585, 1053586, 1053587, 1053588, 1053589, 1053590, 1053591, 1053592, 1053593, 1053594, 1053595, 1053596, 1053597, 1053598.